The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Please interpret these liver enzyme increases. Help!

Forums General Melanoma Community Please interpret these liver enzyme increases. Help!

  • Post
    Beany
    Participant
      Hello all,

      These are my enzymes since completing infusions two and three of nivo/ipi combo.

      AST (GOT) 39 28 352
      ALT (GPT) 60 126 635

      The doctor has ordered a liver biopsy to check possible damage. He said if the numbers don’t start to drop, I will go on high dose prednisone.
      What do you think? Possible increase in nets in liver? Or just side effects from the combo? The met in my lung is shrinking quite quickly as seen in a recent xray. I will have a CT scan tomorrow.

      Sincerely,
      Adam

    Viewing 2 reply threads
    • Replies
        Beany
        Participant
          Sorry 28 should be 82.
          Apologies,
          MelMel
          Participant
            Adam, you have what is known a drug induced liver injury DILI. There is no need for a liver biopsy. You do not have any spread of metastatic disease. This is normal in the combo immunotherapy since 16% of immunotherapy pts have this. Your doctor needs to put you on higher doses of steroids and a tissue rejection drug if need be. I experienced the same after two combo infusions. After months of steroid therapy, I continued on Opdivo only. The AST numbers decrease more rapidly than the ALT because AST is produced by a quicker (30 day) cell renewal liver cells than the slower (60 day) cell renewal cells of ALT. I was also involved in a nation wide DILI liver study which involved special density liver ultrasounds and blood work over 6 months. Basically, my numbers are 13 and 17 and there are no liver issues. The issue with the steroids is that they bring their own set of side effects and it takes weeks or even months to get tappered off them.
            The good thing is that even with all this your tumors will continue to shrink. I saw 50% tumor shrinkage within 2 months of starting immunotherapy and further 33% in the next two.
            Best wishes for a speedy recovery,
            Melanie
              Beany
              Participant
                Thank you Melanie,
                I will keep your comments in mind when I talk to the doctor. The CT is at 9am.
                Regards,
              Bubbles
              Participant
                I am sorry that you are dealing with this, Adam. It sounds as though your doctor is being careful to determine the actual cause of your increasing liver function values rather than jumping to conclusions. It is fairly common for such values to increase with immunotherapy. However, it is also common for LFT’s to increase with liver mets. Given that you started with liver mets and your lab values were not so high, combined with the fact that you know that you have attained shrinkage of the met you had in your lung is a hopeful sign that the values have increased due to immunotherapy rather than increased metastatic disease. However, under your circumstances the fact that you have elevated AST and ALT and are on immunotherapy doesn’t equal that being the absolute cause of your condition. I am glad that your doc looks at the big picture. Still, I am hopeful that your CT will show enough shrinkage of the known mets in your liver that you can avoid a biopsy and your doctor can feel that it is reasonable to assume that your levels are due to an unfortunate side effect of your immunotherapy. Hang in there. Celeste
                  Beany
                  Participant
                    Hi agaim Celeste,
                    I really hope it is shrinkage. The numbers were good two weeks ago and suddenly shot up.
                    Best regards,
              Viewing 2 reply threads
              • You must be logged in to reply to this topic.
              About the MRF Patient Forum

              The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

              The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.